Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 33, NWS Goodland, KS

June 10, 2005Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 10, 2005, 7:35 PM MDT for Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 7:35 PM MDT (01:35 UTC)
Expired
Jun 10, 2005, 8:07 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 13 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 110135
TORGLD
KSC181-110215-
/O.NEW.KGLD.TO.W.0033.050611T0135Z-050611T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM MDT

* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST
  CENTRAL SHERMAN COUNTY...MOVING NORTHWEST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHERN SHERMAN COUNTY AT 750 PM MDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 3935 10168 3933 10140 3957 10140 3957 10169

$$

JRM
1 follow-up statement
000 
WWUS53 KGLD 110207
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT FRI JUN 10 2005

KSC181-110215-
/O.CAN.KGLD.TO.W.0033.000000T0000Z-050611T0215Z/
SHERMAN KS-
805 PM MDT FRI JUN 10 2005

...THE TORNADO WARNING FOR SHERMAN COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO. HOWEVER BRIEF WIND 
GUSTS TO 45 MPH AND PERIODS OF VERY HEAVY RAIN WILL STILL ACCOMPANY 
THIS STORM.

LAT...LON 3935 10168 3933 10140 3957 10140 3957 10169

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:25 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 3:25 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT FRI JUN 10 2005

.DISCUSSION...MAIN CONCERNS ARE IN THE SHORT TERM WITH HEAVY RAINFALL
AND SOME SEVERE WEATHER EXPECTED TONIGHT. AN ACTIVE PATTERN THEN LOOKS
TO CONTINUE THROUGH AT LEAST MONDAY BEFORE DRYING OUT. HOWEVER...FOR
SATURDAY TO MONDAY THERE IS VERY LITTLE CONTINUITY FROM ONE MODEL RUN
TO THE NEXT AND BETWEEN DIFFERENT MODELS. FORTUNATELY...FOR TONIGHT
WE HAVE A LOT OF OBSERVATIONAL EVIDENCE TO SUPPORT A FORECAST OF
WIDESPREAD RAIN AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL. THE
SYNOPTIC COLD FRONT HAS PUSHED THROUGH MUCH OF KANSAS AND INTO THE TEXAS
PANHANDLE...BUT LOW LEVEL MOISTURE REMAINS HIGH IN THE WAKE OF
EARLY MORNING CONVECTION WHICH HAS PUSHED LOWER 60S DEWPOINTS BACK INTO
NORTHWEST KANSAS. MEANWHILE...A STRONG SHORTWAVE TROF WAS MOVING THROUGH
EASTERN NEW MEXICO. AHEAD OF THIS FEATURE...THE AIRMASS WAS UNSTABLE IN
SPITE OF CLOUD COVER...WITH THE INSTABILITY OWING TO RICH LOW LEVEL MOISTURE
AND COOL MID LEVEL TEMPERATURES. THERE ARE MULTIPLE OUTFLOW BOUNDARIES TO
SPARK CONVECTION THIS AFTERNOON AND EVENING...AND LOW CLOUD BASE AND LARGE
0-3KM CAPE...COULD SEE SOME BRIEF TORNADOES. THEN STRONG LIFT COMES ACROSS
THE AREA FROM LATE EVENING THROUGH EARLY MORNING. THE RIGHT ENTRANCE REGION
OF AN ANTICYCLONICALLY CURVED JET SETS UP OVER THE REGION...PRODUCING DEEP
LIFT...ESPECIALLY ALONG AND EAST OF HIGHWAY 83. ADDITIONALLY...STORMS COMING
OFFTHE FRONT RANGE OF COLORADO WILL AFFECT OUR COLORADO COUNTIES. THERE IS A
GOOD CHANCE FOR RAIN EVERYWHERE...BUT BEST CHANCES IN THE EAST WITH DYNAMICS
AND IN THE WEST WITH MORE SUNSHINE AND DEVELOPMENT OFF THE TERRAIN.  DECIDED
TO ADD RED WILLOW AND DECATUR COUNTIES TO THE FLASH FLOOD WATCH GIVEN THE
POTENTIAL FOR GREATER THAN ONE TO TWO INCH RAINFALL...RECENT RAINS...AND
LOW FLASH FLOOD GUIDANCE.

THE UPPER LEVEL WAVE AND TROF AXIS MOVES INTO NEBRASKA BY MORNING...SO SATURDAY
SHOULD BE DRY UNTIL EARLY EVENING WHEN MORE TERRAIN INDUCED STORMS MOVE
EAST OUT OF COLORADO. THE ETA AND GFS ALSO HINT AT SOME UPPER LEVEL SUPPORT
FROM FRONTOGENESIS ALONG AND SOUTH OF INTERSTATE 70 SATURDAY NIGHT...SO WILL
CONTINUE WITH 40 TO 50 POPS THERE.

THE FORECAST BECOMES VERY DIFFICULT AFTER SATURDAY NIGHT GIVEN THE PROBLEMS
THE MODELS ARE HAVING WITH A 150 KNOT JET CURRENTLY OFFSHORE OF THE
PACIFIC NORTHWEST. THE CURRENT PATTERN SEEMS TO SUPPORT THE 06Z GFS AND
THE 12Z UKMET...BUT CONFIDENCE IS LOW EVEN WITH THESE. THERE SHOULD BE CONTINUED
ROUNDS OF SEVERE WEATHER ON THE PLAINS...BUT TIMING AND LOCATION ARE IMPOSSIBLE
TO NAIL DOWN AT THIS POINT. THE MOST ACTIVE DAY FOR THE HIGH PLAINS MAY BE
SUNDAY...SO MADE LITTLE CHANGE TO THE CHANCE POPS WHICH WERE ALREADY FORECAST.

A COLD FRONT SHOULD DRY THINGS OUT BY TUESDAY. THEN NORTHWEST FLOW SETS
UP...WITH ENOUGH RETURN MOISTURE INTO COLORADO AND WEST CENTRAL KANSA TO SUPPORT
SLIGHT CHANCES FOR RAIN WEDNESDAY AND THURSDAY EVENING.

MAIN CHANGE TO THE LONG TERM WAS TO LOWER TEMPERATURES. DESPITE RIDGING OVER
THE ROCKIES...THE HIGH PLAINS SHOULD REMAIN IN NORTHWEST FLOW AND JUST BEHIND
A COLD FRONT WITH AN UPSLOPE WIND COMPONENT FOR MUCH OF THE WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...FLOOD WATCH UNTIL 6 AM CDT SATURDAY FOR KSZ003...
      KSZ004...KSZ015...KSZ016.
.NE...FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR NEZ081.
.CO...NONE.

&&

BURKE
Hazardous weather outlook, Jun 10, 10:31 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT FRI JUN 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1031 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTON...
GRAHAM...SHERIDAN AND GOVE COUNTIES OF KANSAS THROUGH 7 AM
CDT SATURDAY MORNING.

WIDESPREAD RAIN...SOME HEAVY...HAS FALLEN ACROSS THE EASTERN THIRD OF
THE TRI-STATE AREA THE PAST 24 HOURS WITH DOPPLER RADAR ESTIMATING 2
TO 5 INCHES. REPORTS OF STANDING WATER OVER PORTIONS OF SHERIDAN AND
GRAHAM COUNTIES HAVE BEEN RECEIVED. A FEW SHOWERS AND THUNDERSTORM
ARE ONGOING THIS MORNING. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA.

INSTABILITY WILL BE A LITTLE LOWER TODAY DUE TO THE CLOUD COVER AND
RAIN COOLED AIR MASS. THE FRONT THAT WAS THE FOCUS OF THUNDERSTORMS
YESTERDAY IS JUST SOUTH OF THE AREA TODAY. LEFTOVER OUTFLOW
BOUNDARIES FROM THUNDERSTORMS THIS MORNING ARE DRAPED OVER SOUTHWEST
NEBRASKA AND NORTHWEST KANSAS.

AT THE SAME TIME...A RATHER STRONG UPPER LEVEL STORM SYSTEM OVER NEW
MEXICO WILL APPROACH THE AREA THIS AFTERNOON. THE COMBINATION OF A
VERY MOIST AIR MASS...SOME SUNSHINE...AND APPROACHING UPPER LEVEL
STORM SYSTEM WILL CAUSE THUNDERSTORMS TO INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON. THUNDERSTORMS COULD DEVELOP ABOUT ANYWHERE
AND ANY TIME DUE TO THE LOCATION OF SURFACE BOUNDARIES.
HOWEVER...THE MOST LIKELY AREA FOR THUNDERSTORMS TO BEGIN WILL BE
OVER EASTERN COLORADO WHERE THE MOST CLEARING HAS ALREADY OCCURRED.
IN FACT...THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG AND NEAR THE
FRONT RANGE OF COLORADO AS THE UPPER LEVEL DISTURBANCE GETS CLOSER.

BECAUSE OF THE LIMITED INSTABILITY...SEVERE WEATHER WILL NOT BE AS
WIDESPREAD AS YESTERDAY. HOWEVER...THERE WILL STILL BE A SLIGHT
CHANCE OF SOME THUNDERSTORMS BECOMING SEVERE ALONG AND SOUTH OF THE
INTERSTATE. THE WIND PROFILE WILL BE FAVORABLE FOR SOME STORMS TO
PRODUCE LARGE HAIL. IF A STORM HAPPENS TO DEVELOP ON ONE OF THE
LEFTOVER BOUNDARIES FROM LAST NIGHT...A TORNADO COULD QUICKLY OCCUR.
THE THREAT OF HEAVY RAINFALL WILL DEVELOP LATER THIS AFTERNOON AND
INTO TONIGHT. THE THREAT OF HEAVY RAINFALL WILL BE ALONG AND SOUTH OF
A LINE FROM NORTON TO HOXIE TO RUSSELL SPRINGS TO SHARON SPRINGS.
THIS INCLUDES THOSE COUNTIES IN THE CURRENT FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE DRY FOR MOST OF THE DAY WITH SOME SUNSHINE EXPECTED.
THIS WILL DESTABILIZE THE ATMOSPHERE AHEAD OF A RATHER STRONG UPPER
LEVEL DISTURBANCE EXPECTED TO MOVE OFF THE FRONT RANGE AND ONTO THE
PLAINS LATE SATURDAY AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE...
PRIMARILY OVER FAR EASTERN COLORADO. SEVERE THUNDERSTORMS WILL BE
POSSIBLE EARLY SATURDAY NIGHT ACROSS FAR EASTERN COLORADO AND
ADJACENT COUNTIES IN KANSAS AS THE DISTURBANCE MOVES THROUGH.
LOCALLY HEAVY RAIN ALONG WITH LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST SUNDAY BEFORE
DRIER AIR AND A MORE STABLE ATMOSPHERE RETURNS TO THE AREA MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND SOUTH OF A LINE FROM
FLAGLER COLORADO TO HOXIE TO NORTON.

DDT/BULLER

In the hours before

Local storm report, Jun 10, 6:52 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLASH FLOOD      2 S WRAY                40.05N 102.23W
06/10/2005                   YUMA               CO   LAW ENFORCEMENT

            FLOODING ACROSS HIGHWAY 385 SOUTH OF WRAY. WATER WAS
            REPORTED 70-80 FEET WIDE AND 6-7 INCHES DEEP FLOWING
            ACROSS HIGHWAY.

&&

MMEHLE

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.